Antibiotics Causing Huge Spike in My Pulsatile Tinnitus

Discussion in 'Support' started by Nicole C, Jan 17, 2017.

    1. Nicole C

      Nicole C Member

      Location:
      Baltimore, MD
      Tinnitus Since:
      December 2014
      Cause of Tinnitus:
      Possible Ear Infection
      Hello everyone-
      Last week I was home ill with pneumonia. I was prescribed an antibiotic called Azithromycin 250mg (the first dose on the first day was two 250mg tablets). Since having PT for a little over two years now, I've never taken an antiobiotic. I didn't think at the time that it would/could cause a spike in my PT.

      And holy hell, do I have a spike. It's horrible. Has anyone else experienced this? Does it usually go away?
       
    2. Elinor
      No Mood

      Elinor Member Benefactor

      Location:
      Norway
      Tinnitus Since:
      2006
      Cause of Tinnitus:
      Noise exposure and barotrauma
      I don't want to scare you, but anything that ends with -mycin is a big no-no when it comes to T. It is toxic to the inner ear and is known to cause spikes. T sufferers should avoid these kinds of antibiotics at all costs. I suggest that you see a doctor ASAP or someone who can prescribe another type of antibiotic. Penicillins are usually safe, if whatever is causing your pneumnia is sensitive to penicillin. The good new is that the spike isn't necessarily permanent, it can calm down once your of these meds.

      I suggest that you get your hands on some melatonin, studies suggest that it can combat ototoxicity. Melatonin is a hormone that we naturally have in our body, it plays a role in sleep regulation so it's not a scary or drastic medication to take. I don't know if it's effective after you've started a treatment that is ototoxic, but it's worth a shot. You might need a prescription for melatonin, but that videly depens on where you live. You could also try zinc and magnesium supplements, these might help a little as well.
       
    3. AUTHOR
      AUTHOR
      Nicole C

      Nicole C Member

      Location:
      Baltimore, MD
      Tinnitus Since:
      December 2014
      Cause of Tinnitus:
      Possible Ear Infection
      Thank you @Elinor for your response. It didn't occur to me at the time when I first started taking the antibiotics. I was just so sick! I stopped taking the meds and eventually the spike did come down.
       
      • Like Like x 1
    4. anusha
      Buzzed

      anusha Member

      Tinnitus Since:
      Nov 29 2017
      Cause of Tinnitus:
      Perforated eardrum
      I did take azithromycin today as I have very bad soar throat and cough since two three days. After I took it feels like t has spiked up like crazy.
       
    5. glynis
      Feminine

      glynis Member Benefactor Ambassador Hall of Fame

      Location:
      England,
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      I was on Doxycycline and my ears went nuts and mega head pressure .
      Love glynis
       
    6. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      30/12/13
      We are all different. I have been taking doxy for over a month now, and it doesn't seem to affect me.

      A safer version would be the cephalosporins such as Keflex or the penicillins such as benzypen or amoxicillin.

      You could also try some natural remedies such as golden seal, cryptolepsis, probiotics etc
       
    7. Samantha R

      Samantha R Member Benefactor Ambassador

      Location:
      Geelong Australia
      Tinnitus Since:
      07/2016
      Cause of Tinnitus:
      Unknown
      @anusha
      Can you go back to your doctor and ask for a different antibiotic?
      The 'mycin' anitbiotics are known for potential ototoxicity (though the delivery ie. via IV would be more likely to cause ototoxicity than a pill), so just to be on the safe side, I'd request another antibiotic.
       
    8. Tinker Bell

      Tinker Bell Member Hall of Fame

      Location:
      U.S.
      Tinnitus Since:
      02/2017
      Cause of Tinnitus:
      SSHL from virus
      Do you have strep throat causing the sore throat or pneumonia causing the cough? Has your doctor confirmed that the cause is bacterial? Sore throats and coughs can be caused by viruses, and antibiotics do not treat viruses. Have you been sick for longer than only two or three days?
       
    9. anusha
      Buzzed

      anusha Member

      Tinnitus Since:
      Nov 29 2017
      Cause of Tinnitus:
      Perforated eardrum
      I have been sick since Thursday evening. 4-5days. Going to doctor on Wednesday. I have some meds always stockedup at home so I try to take them instead of going to doctor immediately. I feel its throat infection because I do not have dry cough I have flum coming up with cough. I scheduled doc appointment this week. I thought until then probably I will treat myself with azithromycin for 3 day course.

      I just fell sick in December twice with cold and cough and before in Oct. I have never got soar throat and cold so many times. Due to ear drum hole doctor gave me steroids for 2 weeks I feel my immunity has come down with steroids.

      Before this it was 3 years straight without flu or any health issue. Probably I jinxed myself. Flu shots hardly have any use :(
       
    10. anusha
      Buzzed

      anusha Member

      Tinnitus Since:
      Nov 29 2017
      Cause of Tinnitus:
      Perforated eardrum
      Thank you will do.
       
    11. Tinker Bell

      Tinker Bell Member Hall of Fame

      Location:
      U.S.
      Tinnitus Since:
      02/2017
      Cause of Tinnitus:
      SSHL from virus
      Steroids suppress the immune system, that is how they help reduce inflammation.

      Do not take antibiotics without first seeing your doctor. Antibiotics become less effective the more we take them, and it is very unlikely you need them at this time. If you have phlegm that is causing the cough and that will also make you have a sore throat. It’s much more likely you have a virus and antibiotics are unnecessary.

      The flu and a cold are not the same thing. The flu shot was for Influenza A and Influenza B. A simple nose swab can check for either and antivirals would be treatment, not antibiotics.
       
    12. anusha
      Buzzed

      anusha Member

      Tinnitus Since:
      Nov 29 2017
      Cause of Tinnitus:
      Perforated eardrum
      Thank you for sharing your knowledge. I wasn't aware of this. Thank you. Probably I will stop my self treatment of antibiotics and see what doctor says on Wednesday. My T is becoming insane.

      Just on wednesday I posted on ACV forum saying my T has reduced with breathing exercies and ACV drinking.

      Now I am worse than my T onset. today 29th its been 2months with T. I thought I will be in a good place with T but I am only getting worse with recurrence of the cold.
       

Share This Page

Loading...